Januvia and Janumet Side Effects
Januvia and Janumet are similar medications used in the treatment of Type 2 diabetes. Common side effects include headache and flu-like symptoms. Some of the potential serious side effects include lactic acidosis, heart problems and pancreatitis.
Doctors prescribe Januvia (sitagliptin) and Janumet (sitagliptin and metformin) to treat Type 2 diabetes along with diet and exercise. Janumet also has an extended release formula called Janumet XR.
In general, most reactions to Januvia and Janumet are mild. The most common side effects are headache, runny nose, sore throat and upper respiratory tract infections, according to the drugs’ maker, Merck & Co. Inc.
Other reported side effects include hypoglycemia (low blood sugar), stomach problems, allergic reactions and bullous pemphigoid, a rare skin rash with blisters and erosions (skin breakdown).
In addition, Janumet combines the active ingredient in Januvia, sitagliptin, with metformin so it has side effects from both drugs. The most common side effect of metformin is diarrhea.
Along with the minor, common side effects, these drugs also have more rare and serious side effects such as pancreatitis — inflammation of the pancreas — risk of heart failure and severe joint pain. Some of these side effects led people to file lawsuits against Merck.
Janumet has a black box warning — the U.S. Food and Drug Administration’s most serious warning — for lactic acidosis linked to metformin.
From 2006 to Dec. 5, 2019, the FDA’s Adverse Events Reporting System (FAERS) received 25,540 adverse events reports for Januvia. Of those reports, 12,537 were serious, including 2,421 deaths. The most reported problems were gastrointestinal disorders, including pancreatitis. However, reporting these adverse events to the FDA does not mean that they were caused by Januvia.
For Janumet and Janumet XR, there were 7,745 adverse events. Of those reports, 5,018 were serious, including 1,161 deaths. Like Januvia, the most reported problems were gastrointestinal disorders. However, Janumet may not have caused these adverse events.
Pancreatitis and Pancreatic Cancer
Some studies have linked Janumet and Januvia to pancreatitis, or inflammation of the pancreas. The condition may lead to abdominal and back pain, nausea, vomiting, fever, irregular pulse and weight loss, according to the National Institute of Diabetes and Digestive and Kidney Diseases. The FDA requires Merck to warn about pancreatitis in the drugs’ labels.
A 2013 study in JAMA Internal Medicine found people who used sitagliptin had double the risk of acute pancreatitis. The FDA had already flagged acute pancreatitis as a problem with Januvia early on. It required Merck to conduct additional studies to assess the risk.
These results were due by June 15, 2011, but the FDA rejected Merck’s initial study designs as inadequate, Medpage Today reported. The company did not follow up until the FDA sent them a warning letter more than a year later.
The FDA began investigating new reports of possible increased risk of pancreatitis and pancreatic cancer from Januvia and other drugs in its class in March 2013. The FDA had become aware of new findings that examined “a small number of pancreatic tissue specimens taken from patients after they died from unspecified causes.” The findings suggested an increased risk of pancreatitis and pre-cancerous cellular changes in patients taking the drugs, according to the FDA.
So far, no studies have found a definitive link between Januvia, Janumet and pancreatic cancer.
In 2017, Diabetes Care published the findings of a large study on the pancreatic safety of sitagliptin. Researchers found a small increase in pancreatic risk and said pancreatitis and pancreatic cancer were “uncommon” in people taking the drug.
Out of 7,332 people who took sitagliptin, 23 developed acute pancreatitis. Four of those cases were severe, and two of the patients died. Out of 7,339 people who took placebo, 12 developed acute pancreatitis. Authors of the study found cancer occurred more in people who took a placebo versus those who took sitagliptin.
Merck cautions that pancreatitis is a serious side effect of Januvia and Janumet that can lead to death. Patients should tell their doctor immediately if they have severe pain in their stomach area that won’t go away or that extends to the back.
Before taking these drugs, patients should let their doctor know if they’ve had pancreatitis in the past. It is not known whether people with a history of pancreatitis are in greater danger of developing the condition while taking the drugs.
Sitagliptin and Heart Failure
Merck added a warning about the risk of heart failure to Januvia and Janumet labels in August 2017. The manufacturer says doctors should consider the risks and benefits in patients at risk for heart failure. People with kidney problems are at greater risk of heart failure when taking Januvia and Janumet.
The label change followed a 2016 FDA safety announcement in which the agency said it was adding warnings about heart failure risk to labels of medicines containing saxagliptin and alogliptin (Nesina, Kazano and Oseni). The FDA had evaluated two large clinical studies that showed more patients who took the drugs were admitted to the hospital for heart failure compared to patients who took a placebo.
The agency cautioned patients taking these drugs to contact their doctor immediately if they develop signs of heart failure, including: unusual shortness of breath during routine activities; tiredness, weakness, or fatigue; trouble breathing when reclining; or weight gain with swelling in the ankles, feet, legs or stomach.
However, studies on the topic have had mixed results.
For example, a large-scale clinical trial funded by Merck found no increased risk of major cardiovascular events or hospitalization with heart failure. Results of the Trial Evaluating Cardiovascular Outcomes with Sitagliptin (TECOS) were published in the New England Journal of Medicine in 2015.
But an independent 2016 Taiwanese study by C.H. Tseng published in Oncotarget found “sitagliptin increases the risk of heart failure hospitalization within one year of use, but reduces the risk thereafter.”
Severe Joint Pain
In 2015, the FDA required Merck and other makers of dipeptidyl peptidase-4 (DPP-4) inhibitors to add warnings for severe joint pain to the drugs’ labels. The agency said in its Drug Safety Communication that the pain could be “severe and disabling.”
While the FDA warned that all DPP-4 inhibitors could cause joint pain, sitagliptin accounted for the most reports. In 2015, the drug constituted 80 percent of all U.S. prescriptions for the DPP-4 class, Medpage Today reported.
The FDA found 33 cases of joint pain from the time it approved the first DPP-4 inhibitor on Oct. 16, 2006 through December 2013. Twenty-eight of those cases were in people who took sitagliptin. The next highest number of joint pain cases was five with saxagliptin (Onglyza).
In two thirds of the cases, patients experienced pain within one month of starting the drugs. Ten patients ended up in the hospital.
Nearly 70 percent of the time, the symptoms went away in less than a month after the patients stopped taking the medicine. Merck advises people who experience joint pain to talk to their doctors about discontinuing the drug.
Januvia and Janumet include warnings for bullous pemphigoid, a chronic blistering disease that causes inflammation in the skin. The skin condition may last months or years — even with treatment — and can be fatal.
Merck has received reports of people who used a DPP-4 inhibitor and needed to be hospitalized for bullous pemphigoid. In the reported cases, the symptoms generally went away when patients stopped taking the drug and received topical or systemic immunosuppressive treatment.
In studies, most cases of bullous pemphigoid occurred in people who took DPP-4 inhibitors Galvus (not sold in the U.S.) and Tradjenta. Both drugs increase the risk for the skin condition. Januvia was not associated with the same level of risk.
However, there have been some cases of the side effect in people who took Januvia. For instance, Akihiro Hattori and colleagues reported one case involving an 87-year-old woman in the Journal of the Japan Diabetes Society.
About one month after the woman began taking sitagliptin, she was admitted to the hospital with bulls-eye-shaped lesions on her lower legs. After five days in the hospital, the woman developed blisters on her palms and thighs.
Doctors diagnosed her with bullous pemphigoid and treated her with steroid therapy. They also stopped giving her sitagliptin, and she recovered.
Merck cautions patients to tell their doctor if they develop blisters or erosions (skin breakdown) while taking Janumet or Januvia.
Lactic Acidosis with Janumet
Metformin in Janumet can cause lactic acidosis, a serious condition caused by too much lactic acid in the blood, with symptoms such as malaise (feeling tired), body aches, breathing problems and abdominal pain. It can result in death, hypothermia—low body temperature—and low blood pressure. Janumet has a black box warning for lactic acidosis.
People who suffer lactic acidosis will need hospitalization and should immediately discontinue Janumet. Merck’s medication insert recommends that people on Janumet undergo a procedure called hemodialysis to remove the metformin in the blood and correct the acidosis.
People who have poor kidney function are at the most risk for this condition, according to Janumet’s label. The risk also increases with age.
Please seek the advice of a medical professional before making health care decisions.